Fatal myocarditis in a child with systemic onset juvenile idiopathic arthritis during treatment with an interleukin 1 receptor antagonist
1 Children's Hospital, Cleveland Clinic, Pediatric Rheumatology, 9500 Euclid Avenue/A111, Cleveland, OH 44195, USA
2 Division of Pediatric Cardiology, Department of Pediatrics, University of Utah, Salt Lake City, UT 84158, USA
3 Department of Pathology, Intermountain Medical Center, Salt Lake City, UT 84158, USA
Pediatric Rheumatology 2012, 10:8 doi:10.1186/1546-0096-10-8Published: 10 April 2012
The pathologic diagnosis of isolated myocarditis without pericardial involvement is uncommonly encountered in systemic onset Juvenile Idiopathic Arthritis (soJIA).
An eleven year-old boy with soJIA died suddenly while being treated with the interleukin 1 (IL-1) receptor inhibitor, anakinra. His autopsy revealed an enlarged heart and microscopic findings were consistent with myocarditis, but not pericarditis. Viral PCR testing performed on his myocardial tissue was negative.
This case illustrates myocarditis as a fatal complication of soJIA, potentially enabled by anakinra.